- The number of zolpidem-related emergency department (ED) visits involving adverse reactions increased nearly 220 percent from 6,111 visits in 2005 to 19,487 visits in 2010
- Females accounted for two thirds (68 percent) of zolpidem-related ED visits involving adverse reactions in 2010
- Patients aged 45 or older represented about three quarters (74 percent) of zolpidem-related ED visits involving adverse reactions while those aged 65 or older represented about one third (32 percent) of such visits
- Half of visits (50 percent) involved other pharmaceuticals combined with zolpidem, including narcotic pain relievers (26 percent) and other anti-anxiety and insomnia medications (16 percent)
An estimated 50 to 70 million Americans suffer from chronic sleep disorders, which can affect performance on daily tasks and lead to negative health consequences.1 Zolpidem is a medication approved by the U.S. Food and Drug Administration (FDA) for short-term treatment of insomnia and is the active ingredient in the drugs Ambien®, Ambien CR®, Edluar®, and Zolpimist®.2,3,4,5
Historically, the FDA has recommended that the dose of most drugs containing zolpidem should be reduced by half when prescribed for the elderly2,3,4,5 Despite this recommendation, studies have shown that older populations are often being prescribed the higher dose, which may increase adverse reactions.6 In a January 2013 safety announcement, the FDA took further steps by requiring drug manufacturers to lower the recommended doses of medications containing zolpidem by half for females; similar action was recommended, although not required, for males.7
Patients typically use zolpidem to benefit from temporary sedative effects that aid them in attaining restful sleep. Adverse reactions have occurred, including daytime drowsiness, dizziness, hallucinations, behavioral changes (e.g., bizarre behavior and agitation), and complex behaviors such as sleepwalking and “sleep driving” (i.e., driving while not fully awake).2,3,4,5,8 When zolpidem is combined with other drugs that depress the central nervous system—such as anti-anxiety medications (e.g., benzodiazepines), narcotic pain relievers, or alcohol—the sedative effects of zolpidem can be dangerously enhanced.2,3,4,5 Tracking emergency department (ED) visits involving zolpidem can provide data to help health professionals and patients understand the health consequences of adverse reactions associated with the use of this drug and to consider appropriate safeguards.
The Drug Abuse Warning Network (DAWN) is a public health surveillance system that monitors drug-related ED visits in the United States. To be a DAWN case, an ED visit must have involved a drug, either as the direct cause of the visit or as a contributing factor. Data are collected on numerous illicit drugs, including cocaine, marijuana, heroin, and stimulants (e.g., amphetamines and methamphetamines) as well as pharmaceutical products, such as prescribed and over-the-counter medications. Data are also collected for visits involving alcohol combined with other drugs and, for patients aged 20 or younger, alcohol when it is the only substance involved in the visit. Adverse reactions, as defined by DAWN, include ED visits in which an adverse health consequence resulted when taking prescription drugs, over-the-counter medications, or dietary supplements as prescribed or recommended. A visit is not included in this category if an illicit drug was involved. This issue of The DAWN Report focuses on zolpidem-related ED visits involving adverse reactions in 2010 and trends between 2005 and 2010.
The Drug Abuse Warning Network (DAWN) is a public health surveillance system that monitors drug-related morbidity and mortality. DAWN uses a probability sample of hospitals to produce estimates of drug-related emergency department (ED) visits for the United States and selected metropolitan areas annually. DAWN also produces annual profiles of drug-related deaths reviewed by medical examiners or coroners in selected metropolitan areas and States.